Normal Sequences with Non-Maximal Automatic Complexity

Authors Liam Jordon , Philippe Moser

Thumbnail PDF


  • Filesize: 0.73 MB
  • 16 pages

Document Identifiers

Author Details

Liam Jordon
  • Department of Computer Science, Maynooth University, Maynooth, Ireland
Philippe Moser
  • Department of Computer Science, Maynooth University, Maynooth, Ireland

Cite AsGet BibTex

Liam Jordon and Philippe Moser. Normal Sequences with Non-Maximal Automatic Complexity. In 41st IARCS Annual Conference on Foundations of Software Technology and Theoretical Computer Science (FSTTCS 2021). Leibniz International Proceedings in Informatics (LIPIcs), Volume 213, pp. 47:1-47:16, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2021)


This paper examines Automatic Complexity, a complexity notion introduced by Shallit and Wang in 2001 [Jeffrey O. Shallit and Ming-wei Wang, 2001]. We demonstrate that there exists a normal sequence T such that I(T) = 0 and S(T) ≤ 1/2, where I(T) and S(T) are the lower and upper automatic complexity rates of T respectively. We furthermore show that there exists a Champernowne sequence C, i.e. a sequence formed by concatenating all strings of length one followed by concatenating all strings of length two and so on, such that S(C) ≤ 2/3.

Subject Classification

ACM Subject Classification
  • Theory of computation → Formal languages and automata theory
  • Automatic Complexity
  • finite-state complexity
  • normal sequences
  • Champernowne sequences
  • de Bruijn strings
  • Kolmogorov complexity


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Verónica Becher, Olivier Carton, and Pablo Ariel Heiber. Normality and automata. J. Comput. Syst. Sci., 81(8):1592-1613, 2015. URL:
  2. Verónica Becher and Pablo Ariel Heiber. Normal numbers and finite automata. Theor. Comput. Sci., 477:109-116, 2013. URL:
  3. Émile Borel. Les probabilités dénombrables et leurs applications arithmétiques. Rendiconti del Circolo Matematico di Palermo, 27(1):247-271, 1909. URL:
  4. Nicolaas Govert De Bruijn. A combinatorial problem. In Proc. Koninklijke Nederlandse Academie van Wetenschappen, volume 49, pages 758-764, 1946. Google Scholar
  5. Cristian S. Calude, Kai Salomaa, and Tania Roblot. Finite state complexity. Theor. Comput. Sci., 412(41):5668-5677, 2011. URL:
  6. Cristian S. Calude and Ludwig Staiger. Liouville, computable, Borel normal and Martin-löf random numbers. Theory Comput. Syst., 62(7):1573-1585, 2018. URL:
  7. Cristian S. Calude, Ludwig Staiger, and Frank Stephan. Finite state incompressible infinite sequences. Inf. Comput., 247:23-36, 2016. URL:
  8. Olivier Carton and Pablo Ariel Heiber. Normality and two-way automata. Inf. Comput., 241:264-276, 2015. URL:
  9. D. G. Champernowne. The construction of decimals normal in the scale of ten. J. Lond. Math. Soc., s1-8(4):254-260, 1933. URL:
  10. Jack J. Dai, James I. Lathrop, Jack H. Lutz, and Elvira Mayordomo. Finite-state dimension. Theor. Comput. Sci., 310(1-3):1-33, 2004. URL:
  11. David Doty and Philippe Moser. Finite-state dimension and lossy decompressors. CoRR, abs/cs/0609096, 2006. URL:
  12. David Doty and Philippe Moser. Feasible depth. In CiE 2007: Computation and Logic in the Real World - Siena, Italy, volume 4497 of LNCS, pages 228-237. Springer, 2007. URL:
  13. Harold Fredricksen and Irving J. Kessler. An algorithm for generating necklaces of beads in two colors. Discret. Math., 61(2-3):181-188, 1986. URL:
  14. Harold Fredricksen and James Maiorana. Necklaces of beads in k colors and k-ary de Bruijn sequences. Discret. Math., 23(3):207-210, 1978. URL:
  15. Kayleigh Hyde. Nondeterministic finite state complexity. Master’s thesis, University of Hawaii at Manoa, 2013. Accessed: April 20, 2021. URL:
  16. Kayleigh Hyde and Bjørn Kjos-Hanssen. Nondeterministic automatic complexity of overlap-free and almost square-free words. Electron. J. Comb., 22(3):P3.22, 2015. URL:
  17. Liam Jordon and Philippe Moser. On the difference between finite-state and pushdown depth. In 46th International Conference on Current Trends in Theory and Practice of Informatics, SOFSEM 2020, Limassol, Cyprus, volume 12011 of LNCS, pages 187-198. Springer, 2020. URL:
  18. Liam Jordon and Philippe Moser. A normal sequence compressed by PPM* but not by Lempel-Ziv 78. In 47th International Conference on Current Trends in Theory and Practice of Computer Science, SOFSEM 2021, Bolzano-Bozen, Italy, volume 12607 of LNCS, pages 389-399. Springer, 2021. URL:
  19. Bjørn Kjos-Hanssen. Automatic complexity of Fibonacci and Tribonacci words. Discrete Applied Mathematics, 289:446-454, 2021. URL:
  20. Bjørn Kjos-Hanssen. Automatic complexity of shift register sequences. Discrete Mathematics, 341(9):2409-2417, 2018. URL:
  21. Alexander Kozachinskiy and Alexander Shen. Automatic Kolmogorov complexity, normality, and finite-state dimension revisited. J. Comput. Syst. Sci., 118:75-107, 2021. URL:
  22. James I. Lathrop and Martin Strauss. A universal upper bound on the performance of the Lempel-Ziv algorithm on maliciously-constructed data. In Compression and Complexity of SEQUENCES 1997, Positano, Amalfitan Coast, Salerno, Italy, June 11-13, 1997, Proceedings, pages 123-135. IEEE, 1997. URL:
  23. M. H. Martin. A problem in arrangements. Bull. Amer. Math. Soc., 40(12):859-864, 1934. URL:
  24. Satyadev Nandakumar and Santhosh Kumar Vangapelli. Normality and finite-state dimension of Liouville numbers. Theory Comput. Syst., 58(3):392-402, 2016. URL:
  25. Larry A. Pierce and Paul C. Shields. Sequences incompressible by SLZ (LZW), yet fully compressible by ULZ. In Numbers, Information and Complexity, pages 385-390. Springer, 2000. URL:
  26. Joseph J. Rotman. An Introduction to the Theory of Groups. Graduate Texts in Mathematics. Springer, New York, 1995. ISBN: 978-1-4612-8686-8. URL:
  27. Camille Flye Sainte-Marie. Solution to question nr. 48. In L'Intermédiaire des Mathématiciens, volume 1, pages 107-110, 1894. Google Scholar
  28. Claus-Peter Schnorr and H. Stimm. Endliche Automaten und Zufallsfolgen. Acta Inf., 1:345-359, 1972. URL:
  29. Jeffrey O. Shallit and Ming-wei Wang. Automatic complexity of strings. J. Autom. Lang. Comb., 6(4):537-554, 2001. URL:
  30. Michael Sipser. A complexity theoretic approach to randomness. In Proceedings of the 15th Annual ACM Symposium on Theory of Computing, 1983, Boston, Massachusetts, USA, pages 330-335. ACM, 1983. URL:
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail